Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 2, 2020, 11:02 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2020, 11:02 PM HST (09:02 UTC)
- Expired
- Mar 3, 2020, 2:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
763
WGHW50 PHFO 030902
FFWHFO
HIC009-031200-
/O.NEW.PHFO.FF.W.0006.200303T0902Z-200303T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1102 PM HST Mon Mar 2 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 200 AM HST.
* At 1058 PM HST, radar indicated an area of nearly stationary heavy
rainfall from Hana to Kipahulu and Oheo Gulch. Rain was falling at
a rate of 1 to 2 inches per hour for the past four hours. Total
rainfall amounts over the area based on radar range from 3 to 6
inches. Flash flooding with rock and mud slides are imminent or
already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
The Hana Highway between Hana and Kipahulu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 200 AM HST if heavy rain
persists.
LAT...LON 2069 15600 2065 15605 2063 15614 2075 15610
2081 15606 2080 15601 2078 15599 2073 15599
FLASH FLOOD...RADAR INDICATED
$$
RCB2 follow-up statements
947
WGHW70 PHFO 031026
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1226 AM HST Tue Mar 3 2020
HIC009-031200-
/O.CON.PHFO.FF.W.0006.000000T0000Z-200303T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
1226 AM HST Tue Mar 3 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM HST FOR
MAUI IN MAUI COUNTY...
At 1215 AM HST, radar indicated an area of nearly stationary heavy
rainfall continues to develop over East Maui affecting the Hana
Highway from Hana to Kipahulu and Oheo Gulch. Rain was falling at a
rate of 1 to 2 inches per hour over this area for the past six
hours. Flash flooding with rock and mud slides are imminent or
already occurring.
Maui Police Department reports water flowing over the Hana Highway
and the road is closed near Waikoloa due to flooding.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 2069 15600 2065 15605 2063 15614 2075 15610
2081 15606 2080 15601 2078 15599 2073 15599
FLASH FLOOD...RADAR INDICATED
$$
RCB370
WGHW70 PHFO 031154
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
154 AM HST Tue Mar 3 2020
HIC009-031200-
/O.EXP.PHFO.FF.W.0006.000000T0000Z-200303T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
154 AM HST Tue Mar 3 2020
...THE FLASH FLOOD WARNING FOR MAUI IN MAUI COUNTY WILL EXPIRE AT 200
AM HST...
The heavy rain has diminished over East Maui this morning. Expect
continued elevated water levels in local area streams for the next
several hours.
LAT...LON 2069 15600 2065 15605 2063 15614 2075 15610
2081 15606 2080 15601 2078 15599 2073 15599
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 8:43 PM HST, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 2, 8:43 PM HST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 843 PM HST Mon Mar 2 2020 .SYNOPSIS... Trade wind speeds will decrease through Wednesday as the high pressure system far north to northeast of the state slowly weakens. An upper level low just north of the islands will continue to weaken and drift northward away from the state. Overnight shower activity will trend lower on Tuesday and Wednesday. Trade winds will increase once again on Thursday, becoming breezy to locally windy on Friday and Saturday as another strong high pressure system builds in far north of the island chain. && .DISCUSSION... Several fairly active and slow moving shower bands are developing over Maui and Oahu this evening. The weakening cold core low aloft and a low level trough passing south of the state will keep moderate instability over the islands through Tuesday morning. Slow moving moderate to heavy showers are producing rapid rises of water levels in some local areas streams for both islands this evening. A slight update was made to the forecast this evening to add isolated thunderstorms to all islands in Maui County. Tuesday and Wednesday, the high pressure center far north to northeast of the state will weaken enough to cause wind speeds to drop back down to more moderate levels. Wind speeds will be light enough for pocket areas of sea breezes along western and leeward slopes that are typically sheltered from the trade wind flow. Weather conditions will trend drier with more isolated to scattered showers favoring windward and mountain slopes with the highest coverage in this range forecast during the overnight to early morning hours. Thursday through Saturday, another high pressure system builds in far north of the Hawaiian Islands with trade wind speeds increasing into the moderate to breezy range on Thursday. Breezy to locally windy trade winds are forecast from Friday into the weekend. Long range forecast guidance shows shower trends trending back down into the isolated to scattered range just in time for the first half of next week. && .AVIATION... An upper level low over the islands will continue to weaken through Tuesday. This process will allow for a more stable air mass to build across over the area. A weak north to south oriented surface trough now near Oahu, will be moving west 10 kt overnight. It is slated to be just west of Kauai by Tuesday afternoon. This trough has caused the trade winds to weaken substantially this evening, especially areas in the vicinity of the trough. AIRMET Tango for low level turb will be taken a second look, and could be lowered for the 10z package. Spotty, locally heavy showers with tops to as high at 30k feet continues across most islands this evening, particularly over the windward and mountain areas. This has lead to AIRMET Sierra, mountain obscuration above 25 hundred feet, for most of the smaller islands. The scattered heavy showers now occurring over the low lands of Hilo, Puna districts is being monitored closely for potential AIRMET Sierra. Except for Kauai, the showers should be diminishing in the next couple of hours, as the surface trough heads westward. This will result in the lowering of AIRMET Sierra for some of the islands. && .MARINE... A strong surface high will remain centered well northeast of the islands through the first half of the work week, while a weak surface trough shifts eastward just to the north of the state. This will keep the tightest pressure gradient, and strongest winds, north of the coastal waters. The trades will trend downward tonight, with moderate to locally breezy trades expected in most areas Tuesday through Wednesday night. The weak surface trough will dissipate Thursday, while a new strong surface high builds to the north of the island chain. This will result in strengthening trade winds during the latter half of the work week, with strong to near-gale force trades expected Friday through the weekend. A Small Craft Advisory (SCA) remains in effect for all waters through tonight. Winds and seas will trend downward tonight through mid week, with some marine zones dropping out of the SCA. Other marine zones exposed to lingering trade wind swell will likely hold onto SCA level seas through Tuesday and possibly into Tuesday night. Conditions should fall below SCA thresholds across the entire marine area Wednesday and Wednesday night. Winds and seas will then trend up Thursday, with SCAs likely being required for most, if not all waters, by Friday and continuing through the weekend. The persistent strong trade winds over and upstream of the islands will keep advisory level surf in place along east facing shores through at least Tuesday, and possibly right through mid week. East shore surf will trend downward Wednesday night and Thursday, before rising back close to advisory levels once again Friday night into the weekend. Surf along north and west facing shores will remain very small through the work week, although some wrap from trade wind swell is expected through Tuesday. Small northwest and north swells may give surf a boost along north and west facing shores this weekend into early next week. Surf along south facing shores will remain small with mainly background south and southwesterly swells moving through. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Tuesday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Tuesday for Oahu Leeward Waters-Maui County Leeward Waters-Maalaea Bay. && DISCUSSION...Bohlin AVIATION...Lau MARINE...Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 2:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 2, 6:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 2, 6:55 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 2, 9:47 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 2, 10:25 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 3, 1:29 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 3, 3:58 AM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.